Over the counter pain relievers are probably the most commonly used pharmaceutical items. Many people have several bottles of different kinds of pain medicine in their medicine cabinet and use them interchangeably. Most of us never stop to think about what kind of pain reliever is best for what we are treated, and even if we do, it’s not always easy to tell what kind of medicine is best in any given situation.
Over the Counter Medicines
Most over the counter pain medicines are NSAIDs, which stands for non-steroidal anti-inflammatory drugs. They work by blocking your body’s production of prostaglandins. Prostaglandins are made by the enzyme cyclooxygenase. Cyclooxygenase is the enzyme that NSAIDs targets. The effect of prostaglandins on your body is pain, fever, and inflammation. Taking an NSAID, therefore, allows you to block cyclooxygenase, stop the production of prostaglandins, and eliminate pain, fever and inflammation.
How Do These Medications Work
It is worth noting that there are often good reasons not to treat these symptoms. Although it’s not comfortable to feel pain, work with inflammation, or have a fever, there is an increasingly large body of research that indicates that you should probably try to avoid treating a fever unless the discomfort is severe. This seems ridiculous at first blush, because what’s the harm in taking an Advil or Motrin to make yourself or your child feel better in the grip of the flu?
Suffering From Fever
The fever is serving a few useful functions, and that’s why you shouldn’t treat it unless you have to. First, the fever tends to make people tired, and rest is the best thing for you when you’re sick. Treating yourself so you feel more well than you are and then going about your life robs your body of much-needed recovery time. Moreover, having a fever is what triggers an immune response, so your body makes the white blood cells that take out virus cells in your body. Studies suggest that people who don’t treat their fevers recover an average of three days faster than those that do.
Both Advil and Motrin contain ibuprofen. They are, in effect, the same exact medication. However, when purchasing a pain reliever, there are always subtle differences to keep in mind. First, the default dosage for a single pill of either medication is 200 milligrams.The proper dosage for the average adult is 200 to 400 milligrams, or one or two pills. But there are formulations of Advil and Motrin that have higher dosages per pill, so you need to keep an eye on how much you are taking based on the potency of the pill.
There are also formulations of Advil and Motrin that have other ingredients in them. For example, there’s Advil PM, which contains both ibuprofen and a mild dose of sleeping medicine in a single pill. Some forms of these drugs are combined with cough suppressants or decongestants and are designed to be used for colds or for influenza. You should never take medicine you do not need, so if you do not have a cold or the flu, do not take an Advil or Motrin that has those extra ingredients. And it should go without saying that you should never take a sleeping pill before you drive or go to work, so things like Advil PM should be handled carefully.
What About Acetaminophen?
Ibuprofen is a different medication from acetaminophen, the active ingredient in Tylenol. It’s also different from naproxen, the active ingredient in Aleve. It’s also different from aspirin. Each of these medications have benefits and side effects that differ each other. In this case, ibuprofen has the possibility of giving you gas or other digestion and stomach issues, as well as some breathing issues, although these symptoms are generally very mild and most people either do not experience them or do not experience them with enough severity to make them stop taking ibuprofen.
More serious side effects are also possible, although they are less common. These include stomach cramps or pain. Very rarely it is possible to see a severe reaction, like blistering skin or chest pain. It’s worth noting that these side effects, the moderate and severe ones, are extremely rare and most people are unlikely to have any problems taking either Advil or Motrin.
How Often Should You Take Motrin or Advil?
The most important thing about taking Motrin or Advil is to take it exactly as directed by the box. The most common mistake that people make when taking over the counter medication is thinking that more is better. This is not the case. Frequent large doses of ibuprofen is associated with liver damage, for example. Even prescription strength ibuprofen is usually either 600 or 800 milligrams, which translates to either three or four standard dosage pills.
Are You Taking Any Other Medications?
You also must be aware of what other medications and supplements you are taking. Given the literally thousands of potential medications and supplements, the lay person is extremely unlikely to know which, if any, could react in a negative way with ibuprofen. If you are new to taking ibuprofen or are taking medications or supplements that you were not taking the last time you had ibuprofen, your safest bet is to speak to the pharmacist at your local drug store and make sure that there are no potential issues.
An Anti-Inflammatory for You
If you are looking for an over the counter pain reliever that also works as an anti-inflammatory, you can take either Advil or Motrin. They have the same active ingredient and are interchangeable. There is no reason to choose one over the other, and many people buy whichever product is on sale when they are shopping. You could also save money by buying generic ibuprofen, which is the same as either of those name brand products.